All Issues

Volume 9, 2022

Volume 8, 2021

Volume 7, 2020

Volume 6, 2019

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014

Journal of Computational Dynamics

June & December 2017 , Volume 4 , Issue 1&2

Select all articles


Kernel methods for the approximation of some key quantities of nonlinear systems
Jake Bouvrie and Boumediene Hamzi
2017, 4(1&2): 1-19 doi: 10.3934/jcd.2017001 +[Abstract](5435) +[HTML](2160) +[PDF](440.88KB)

We introduce a data-based approach to estimating key quantities which arise in the study of nonlinear control systems and random nonlinear dynamical systems. Our approach hinges on the observation that much of the existing linear theory may be readily extended to nonlinear systems -with a reasonable expectation of success -once the nonlinear system has been mapped into a high or infinite dimensional feature space. In particular, we embed a nonlinear system in a reproducing kernel Hilbert space where linear theory can be used to develop computable, non-parametric estimators approximating controllability and observability energy functions for nonlinear systems. In all cases the relevant quantities are estimated from simulated or observed data. It is then shown that the controllability energy estimator provides a key means for approximating the invariant measure of an ergodic, stochastically forced nonlinear system.

Parameterization method for unstable manifolds of delay differential equations
C. M. Groothedde and J. D. Mireles James
2017, 4(1&2): 21-70 doi: 10.3934/jcd.2017002 +[Abstract](7263) +[HTML](2162) +[PDF](20182.49KB)

This work is concerned with efficient numerical methods for computing high order Taylor and Fourier-Taylor approximations of unstable manifolds attached to equilibrium and periodic solutions of delay differential equations. In our approach we first reformulate the delay differential equation as an ordinary differential equation on an appropriate Banach space. Then we extend the Parameterization Method for ordinary differential equations so that we can define operator equations whose solutions are charts or covering maps for the desired invariant manifolds of the delay system. Finally we develop formal series solutions of the operator equations. Order-by-order calculations lead to linear recurrence equations for the coefficients of the formal series solutions. These recurrence equations are solved numerically to any desired degree.

The method lends itself to a-posteriori error analysis, and recovers the dynamics on the manifold in addition to the embedding. Moreover, the manifold is not required to be a graph, hence the method is able to follow folds in the embedding. In order to demonstrate the utility of our approach we numerically implement the method for some 1, 2, 3 and 4 dimensional unstable manifolds in problems with constant, and (briefly) state dependent delays.

Rigorous continuation of bifurcation points in the diblock copolymer equation
Jean-Philippe Lessard, Evelyn Sander and Thomas Wanner
2017, 4(1&2): 71-118 doi: 10.3934/jcd.2017003 +[Abstract](6244) +[HTML](1925) +[PDF](1800.09KB)

We develop general methods for rigorously computing continuous branches of bifurcation points of equilibria, specifically focusing on fold points and on pitchfork bifurcations which are forced through \begin{document}${\mathbb{Z}}_2$\end{document} symmetries in the equation. We apply these methods to secondary bifurcation points of the one-dimensional diblock copolymer model.

Set-oriented numerical computation of rotation sets
Katja Polotzek, Kathrin Padberg-Gehle and Tobias Jäger
2017, 4(1&2): 119-141 doi: 10.3934/jcd.2017004 +[Abstract](5187) +[HTML](1698) +[PDF](1845.96KB)

We establish a set-oriented algorithm for the numerical approximation of the rotation set of homeomorphisms of the two-torus homotopic to the identity. A theoretical background is given by the concept of \begin{document}$\varepsilon$\end{document}-rotation sets. These are obtained by replacing orbits with \begin{document}$\varepsilon$\end{document}-pseudo-orbits in the definition of the Misiurewicz-Ziemian rotation set and are shown to converge to the latter as \begin{document}$\varepsilon$\end{document} decreases to zero. Based on this result, we prove the convergence of the numerical approximations as precision and iteration time tend to infinity. Further, we provide analytic error estimates for the algorithm under an additional boundedness assumption, which is known to hold in many relevant cases and in particular for non-empty interior rotation sets.

A Lin's method approach for detecting all canard orbits arising from a folded node
José Mujica, Bernd Krauskopf and Hinke M. Osinga
2017, 4(1&2): 143-165 doi: 10.3934/jcd.2017005 +[Abstract](4289) +[HTML](1632) +[PDF](1853.05KB)

Canard orbits are relevant objects in slow-fast dynamical systems that organize the spiraling of orbits nearby. In three-dimensional vector fields with two slow and one fast variables, canard orbits arise from the intersection between an attracting and a repelling two-dimensional slow manifold. Special points called folded nodes generate such intersections: in a suitable transverse two-dimensional section Σ, the attracting and repelling slow manifolds are counter-rotating spirals that intersect in a finite number of points. We present an implementation of Lin's method that is able to detect all of these intersection points and, hence, all of the canard orbits arising from a folded node. With a boundary-value-problem setup we compute orbit segments on each slow manifold up to Σ, where we require that the corresponding end points in Σ lie in a one-dimensional subspace known as the Lin space Z. The Lin space Z must be transverse to the slow manifolds and it remains fixed during the detection of canard orbits as zeros of the signed distance along Z. During the computation, a tangency of Z with one of the intersection curves in Σ may arise. To overcome this, we update the Lin space at an intermediate continuation step to detect a double tangency of Z to both curves in Σ, after which the canard detection is able to continue. Our method is demonstrated with the examples of the normal form for a folded node and of the Koper model.

Addendum to "Optimal control of multiscale systems using reduced-order models"
Carsten Hartmann, Juan C. Latorre, Wei Zhang and Grigorios A. Pavliotis
2017, 4(1&2): 167-167 doi: 10.3934/jcd.2017006 +[Abstract](2996) +[HTML](1207) +[PDF](140.81KB)

2021 CiteScore: 1.7




Email Alert

[Back to Top]